Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 50, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 18, 2023, 12:28 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Dec 18, 2023, 11:00 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2023, 12:28 PM MST (19:28 UTC)
- In effect from
- Dec 18, 2023, 11:00 PM MST
- Expired
- Dec 19, 2023, 8:24 AM MST
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270 WWUS75 KCYS 181928 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1228 PM MST Mon Dec 18 2023 WYZ106-116-191200- /O.NEW.KCYS.HW.W.0050.231219T0600Z-231219T1600Z/ Central Laramie Range and Southwest Platte County- South Laramie Range- Including the cities of Bordeaux, Buford, Pumpkin Vine, and Vedauwoo 1228 PM MST Mon Dec 18 2023 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and South Laramie Range. * WHEN...From 11 PM this evening to 9 AM MST Tuesday. * IMPACTS...Mainly to transportation. There will be a high risk for blow offs or blowovers for light weight and high profile vehicles such as empty box semi trucks and those towing camper trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
445 WWUS75 KCYS 190810 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 110 AM MST Tue Dec 19 2023 WYZ106-116-191600- /O.CON.KCYS.HW.W.0050.000000T0000Z-231219T1600Z/ Central Laramie Range and Southwest Platte County- South Laramie Range- Including the cities of Bordeaux, Buford, Pumpkin Vine, and Vedauwoo 110 AM MST Tue Dec 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and South Laramie Range. * WHEN...From 11 PM this evening to 9 AM MST Tuesday. * IMPACTS...Mainly to transportation. There will be a high risk for blow offs or blowovers for light weight and high profile vehicles such as empty box semi trucks and those towing camper trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
194 WWUS75 KCYS 191524 AAC NPWCYS URGENT - WEATHER MESSAGE...UPDATED National Weather Service Cheyenne WY 824 AM MST Tue Dec 19 2023 WYZ106-116-191630- /O.CAN.KCYS.HW.W.0050.000000T0000Z-231219T1600Z/ Central Laramie Range and Southwest Platte County- South Laramie Range- Including the cities of Bordeaux, Buford, Pumpkin Vine, and Vedauwoo 824 AM MST Tue Dec 19 2023 ...HIGH WIND WARNING IS CANCELLED... Wind speeds are no longer expected to exceed high wind criteria and the High Wind Warning is no longer needed. Watch for occasional strong gusts over 40 mph through the remainder of the morning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 18, 10:11 AM MST, 2 hours 17 minutes earlier. Its key messages:
- Wind gusts up to 55 MPH will be possible across the southeast Wyoming wind corridors late tonight through early Tuesday.
- Mild and dry conditions will persist across much of southeast Wyoming and western Nebraska through mid-week.
- Watching a potential storm system over the weekend which could impact holiday travel.
Area forecast discussion, Dec 18, 10:11 AM MST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1011 AM MST Mon Dec 18 2023 .KEY MESSAGES... - Wind gusts up to 55 MPH will be possible across the southeast Wyoming wind corridors late tonight through early Tuesday. - Mild and dry conditions will persist across much of southeast Wyoming and western Nebraska through mid-week. - Watching a potential storm system over the weekend which could impact holiday travel. && .SHORT TERM /THROUGH TUESDAY/... Issued at 350 AM MST Mon Dec 18 2023 The main forecast challenge over the next 12 to 24 hours will be the potential for warning-criteria wind gusts across the primary southeast Wyoming wind corridors, particularly from late tonight through mid-day Tuesday. Surface pressure falls should gradually spread across eastern Montana & Wyoming into the western Dakotas this morning through the afternoon, courtesy of lee cyclogenesis ahead of a deepening trough over the western CONUS. 850-hpa CAG- CPR gradients of 60 to 65 meters would normally favor high winds near Arlington and Elk Mountain. However, we are not seeing much of a response at 700 millibars (gradients only 35-40 meters) for this event, which typically suggests a more marginal scenario w/ some difficulty achieving 60+ MPH gusts. Would prefer to see 50+ meter CAG-CPR gradients at H7, especially considering the modest 700-800 mb flow under 40 knots. Nonetheless, would expect a good chance for 55 MPH gusts at Arlington and Elk Mountain over night through mid Tuesday morning. Local RF guidance also favors lower probabilities for warning-criteria gusts, though not impossible. Further east, lee troughing should also contribute to increasing west-east oriented MSLP gradients across the Laramie Range. ARL- BRX MSLP gradients of 4 to 6 millibars would be in the upper 75- 99th percentiles of values associated w/ high wind events at BRX although 800-mb flow peaking under 50 knots as well as a delayed shift in wind direction from SW to W does lead to somewhat lower confidence. However, RF and logistic regression guidance for BRX both suggest low-end, but exceeding optimal probabilities for 58 MPH gusts or greater, especially after 06z Tuesday. At this time do not plan on issuing a High Wind Warning, but it would be fair to say that confidence is significantly higher for Bordeaux and/ or Vedauwoo as gradients appear to be more favorable & low-level flow will be markedly stronger here than over ARL. Otherwise, trending warmer & drier with no major weather impacts expected for most areas. Daytime highs on Tuesday should be much above normal given H7 temperatures of +4 to +6 deg C. The chance for 60+ deg F highs will be heavily influenced by mountain waves and the resulting standing lenticular cloud cover, but mid/upper 50s should be easily achievable for all areas along/east of I-25 on Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 350 AM MST Mon Dec 18 2023 Wednesday marks the start of a very gradual cooling trend through the weekend. The upper-level ridge over the majority of CONUS will weaken as a shortwave and then stronger trough pushes ashore. This will contribute to the cool down and the next chance for precipitation. Temperatures Wednesday through Friday will still be above average as 700 mb temperatures hover around 0C under the ridge. High temperatures will mainly be in the 50s east of the Laramie Range and 40s to the west. During these few days weather will be benign. There is a weak shortwave that will traverse the region Wednesday night. This will increase clouds across the area which could affect high temperatures a bit on Thursday. There is also a slight chance (15%) for some orographic snow showers to develop over the Sierra Madre Range in moister southwest flow. However, even chances for this have decreased over model runs as both the GFS and ECMWF have drastically decreased QPF amounts in the Rockies. The next potential storm system arrives over the weekend, just in time for Christmas. Will preface by saying this next system is still 6 to 7 days out so details are likely to change. Currently, both models have a Pacific trough moving ashore on Saturday and trekking eastward throughout the weekend. The trough reaches the Rockies by Sunday with both the GFS and ECMWF developing a Colorado low in lee of the Rockies. Models start to differ here as the ECMWF has the surface low take a more southerly route through Oklahoma. This will keep the heaviest precipitation southeast of the CWA. The ECMWF also shows a much colder airmass with this system as 700 mb temperatures approach -16C. The GFS tracks the surface low more northerly through Nebraska, which will put heavier precipitation in much of the CWA due to upslope flow. The GFS airmass is not nearly as cold as the ECMWF either, with 700 mb temperatures around -6C which could lead to a heavier, wet snow. Both models do show widespread precipitation across the CWA. Be sure to check back for updates on this system as it could impact holiday travel. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1005 AM MST Mon Dec 18 2023 VFR conditions expected through the forecast period for all terminals. Main concerns over the next 24 hours include gusty to stronger winds for both southeast Wyoming and the Nebraska Panhandle. Increased surface gradients will aid in wind gusts up to 40 knots possible beginning late tonight and lasting through the day tomorrow for southeast Wyoming. For the Nebraska Panhandle, LLWS will persist while the atmosphere remains decoupled in the overnight hours before mixing down to the surface shortly after sunrise. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...SF AVIATION...MRD
Hazardous weather outlook, Dec 17, 8:28 PM MST, 16 hours before
Hazardous Weather Outlook National Weather Service Cheyenne WY 828 PM MST Sun Dec 17 2023 NEZ002-003-019>021-054-055-095-096-WYZ102-104-105-107>109-111>115- 118-119-190330- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-Central Laramie County-East Laramie County- 828 PM MST Sun Dec 17 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ101-103-106-110-116-117-190330- Converse County Lower Elevations-North Laramie Range- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 828 PM MST Sun Dec 17 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Strong winds possible Monday night into early Tuesday for wind- prone areas gusting 45 to 55 mph. This includes portions of Interstate 25 near Bordeaux. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.